Neuroleptic malignant syndrome (NMS)

exp date isn't null, but text field is

Key Summary
  • NMS is a rare but potentially fatal adverse reaction, most commonly seen with antipsychotic agents
  • SGAs may have a lower incidence of NMS than FGAs
  • Combinations of antipsychotics or antipsychotics with lithium or antidepressants may increase the risk of NMS
  • Rarely associated with withdrawal or reduction of dose of dopamine agonists and use of metoclopramide and domepridone
  • Symptoms include hyperthermia, autonomic instability, altered consciousness and muscle rigidity
  • Laboratory findings include elevated CK, leucocytosis and impaired LFTs
If NMS is suspected, discuss with senior colleagues and if clinically unwell, refer to acute hospital
Reintroduction of all antipsychotics should only be initiated by senior medical staff.
Aetiology

The exact cause of NMS is unknown, but it is likely primarily related to central inhibition of dopaminergic transmission giving rise to autonomic instability and dysregulation.3,4

All antipsychotics, both first generation (FGAs) and second generation (SGAs) can cause NMS at any dose, although it is more likely with high dose, rapid dose escalation and first generation antipsychotics (FGAs).1,5

Neurotransmitter depletion occurs with FGA & SGA treatment and abrupt withdrawal of any dopamine agonists such as anti-Parkinson’s agents.5,6

The concurrent use of other medications which can affect dopamine concentrations (e.g. tricyclic antidepressants, selective serotonin reuptake inhibitors, domperidone, metoclopramide and lithium) have also be implicated.6

Combinations of antipsychotics with SSRIs or cholinesterase inhibitors may increase the risk of NMS; NMS–type syndromes induced by SGA/SSRI combinations may share their symptoms and pathogenesis with serotonin syndrome.1

Conditions where central dopamine handling is affected can also predispose individuals to the syndrome, such as Parkinson’s Disease or Wilson’s disease.7

Risk factors (Ref 1,5,7)

Strong

Weak

Other

High potency FGAs

 

Recent or rapid dose increase

 

Antipsychotic polypharmacy

 

Intramuscular administration

 

Abrupt withdrawal of domaminergic drugs

 

Structural brain abnormality

Older age

 

Pre-existing agitation

 

Male gender

 

Pre-existing dehydration

 

Exposure to other dopamine antagonists e.g. metoclopramide, lithium, certain antidepressants

 

Catatonia

Abrupt withdrawal of anticholinergic agents

 

Organic brain disease

 

Alcoholism

 

Parkinson’s disease or Wilson’s disease

 

Hyperthyroidism

 

Younger age

Diagnosis

The “classic” picture of NMS consists of a tetrad of symptoms: altered mental state, fever, extrapyramidal symptoms, and autonomic instability, although there can be a significant heterogeneity in the presentation.8 

SGA-induced NMS may present without some (if not all) of these symptoms and there have been ‘atypical’ NMS cases where hyperthermia and muscle rigidity has developed either much slower or been completely absent.9,10  

It is therefore paramount that all possible symptoms are considered when making a diagnosis.2

Altered Mental State

Hyperthermia

Autonomic Instability

Muscle Rigidity

Confusion

Temperatures >38.5°C

Fluctuating Blood Pressure

Creatinine Kinase markedly raised

(>200 – 100,000 IU/L)

Delirium

 

Tachycardia

Extrapyramidal symptoms (Muscle stiffness)

Stupor

 

Excessive Sweating (Diaphoresis)

Trismus (jaw contraction)

Coma

 

Tachypnoea

‘Lead pipe’ rigidity

Grand mal seizures

 

Excessive Saliva Production (sialorrhoea)

Rhabdomyolysis

Drowsiness

 

High arterial pressure

Opisthotonus (spinal contraction)

 

 

Incontinence

Babinski’s sign (abnormal flexion of the toes)

 

 

 

Chorea

 

Differential diagnosis

Differential diagnosis

Distinguishing features

Serotonin syndrome

Rapid onset after administration of a serotonergic drug, hyperreflexia, clonus, diarrhoea. (See SS guideline)  

Malignant hyperthermia

Usually after exposure to anaesthetics or depolarising muscle relaxants in genetically susceptible people; rapid onset, trismus (lockjaw)

Catatonia

Withdrawal, predominance of motor abnormalities, absence of hyperthermia, gradual evolution of presentation

Infection/sepsis

CNS or systemic signs and symptoms of infection

Heat stroke

Rapid onset, occurs during prolonged elevations in ambient temperatures; diaphoresis; muscle rigidity usually not present

Toxicity/overdose of other drugs

e.g MAOIs, lithium

 

Drug abuse/adverse reactions e.g.

cocaine, amphetamines, CNS

stimulants

History of drug abuse, overdose symptoms

Alcohol or sedative withdrawal

History of alcohol or sedative abuse

Metabolic conditions e.g. dehydration, hyponatraemia, hypokalaemia

Signs and symptoms of dehydration, abnormal U&Es

Laboratory findings
  • Raised creatinine kinase (CK) at least four times upper limit of normal (can be asymptomatic1)
  • Abnormal LFTs
  • Leucocytosis
  • ECG abnormalities
  • Electrolyte disturbances may also be present

Temperatures above 40°C or renal failure secondary to rhabdomyolysis are indicators of severe NMS and are associated with a poorer prognosis and urgent medical attention is required.

Further complications can include seizures, disseminated intravascular coagulation, respiratory failure, and aspiration pneumonia.8,11

Treatment

The first step of treatment is to immediately withdraw all potential causative medicines. Subsequent management depends on the patient’s presentation:

  • Correct dehydration and hyperthermia
  • Monitor temperature, pulse and blood pressure
  • Sedate with benzodiazepines as necessary
  • Measure WCC, U&Es, LFTs and CK
  • In case of a medical emergency, transfer patient to acute medical care
  • Treat acute symptoms: dantrolene, a muscle relaxant and/or bromocriptine, a dopaminergic agent and/or artificial ventilation may be required1
Reintroduction of antipsychotics

Risk of recurrence of NMS can be as high as 30%.12  

Allow symptoms to completely resolve before re-introducing antipsychotic, leave a gap of at least 2 weeks and avoid causative agent.

Establish if any there is any previous history of similar reaction.

Document NMS and causative agent within clinical notes as an adverse drug reaction.

Document clearly indications for antipsychotics.

Reduce any modifiable risk factors.

Choose an antipsychotic structurally unrelated to the causative agent or a drug with low dopamine affinity (quetiapine or clozapine).

Avoid depot/LAI antipsychotic preparations and high potency FGAs.

Begin with a low dose and titrated slowly with close monitoring of physical and biochemical parameters e.g. temperature, BP, pulse, muscle tone, and CK.

References
  1. Taylor D et al. Maudsley’s Prescribing Guidelines in Psychiatry. Wiley 2018; 13: 104-5.
  2. UKMi Medicines Q&As. What is Neuroleptic Malignant Syndrome? February 2014. Q&A 309.3 http://www.evidence.nhs.uk/ Accessed online 27.12.18
  3. Adnet P, Lestavel P, and Krivosic-Horber R. Neuroleptic Malignant Syndrome. British Journal of Anaesthesia. 2000; 85(1): 129-135.
  4. Maule E. Management of Neuroleptic Malignant Syndrome. Clinical Pharmacy. 2009; 1(7): 203-205.
  5. UKMi Medicines Q&As. What Drugs can Cause Neuroleptic Malignant Syndrome? September 2017. http://www.evidence.nhs.uk/ Accessed online 27.12.18.
  6. Troller JN, Chen X, Sachdev PS. Neuroleptic Malignant Syndrome Associated with Atypical Antipsychotic Drugs. 2009; 23 (6): 477-492.
  7. BMJ Best Practice. Neuroleptic Malignant Syndrome. Jan 2018 https://bestpractice.bmj.com/ Accessed online 27.12.2018.
  8. Wargo KA, Gupta R. Neuroleptic malignant syndrome: no longer exclusively a "neuroleptic" phenomenon. J. Pharm. Technol. 2005; 21: 262-270.
  9. Picard et al. 2008. Atypical neuroleptic malignant syndrome: diagnostic controversies and considerations. Pharmacotherapy 2008; 28: 530-535.
  10. Belvederi Murri et al. Second-generation antipsychotics and neuroleptic malignant syndrome: systematic review and case report analysis. Drugs R. D. 2015; 15: 45-62.
  11. Strawn JR et al. Neuroleptic malignant syndrome. Am. J. Psychiatry. 2007; 164 (6): 870-876.
  12. Caroff SN, Mann SC. Neuroleptic malignant syndrome. Medical Clinics of North America, Contemporary Clinical Neurology 1993; 77: 185–202.
Editorial Information

Last reviewed: 30 August 2019

Next review: 01 July 2022

Author(s): PMG-MH

Version: 1

Approved By: PMG-MH

Reviewer Name(s): Andrew Walker, Suzanne Burke